The National Agency for Food and Drugs Administration and Control (NAFDAC) has notified Nigerians and healthcare providers of four substandard paediatric cough syrups which has led to the death of 66 children in the Gambia, as reported by WHO.
The four products are Promethazine Oral Solution, Kofexmalin Baby Cough Syrup, Makoff Baby Cough Syrup and Magrip N Cold Syrup, manufactured by Maiden Pharmaceuticals Limited (Haryana, India).
NAFDAC in a statement signed by the Resident Media Consultant, Sayo Akintola, said laboratory analysis of samples of the four products confirms that they contain unacceptable amounts of diethylene glycol and ethylene glycol as contaminants. Diethylene glycol and ethylene glycol are toxic to humans when consumed and can prove fatal.
The agency highlighted effects of the syrups to include abdominal pain, vomiting, diarrhoea, inability to pass urine, headache, altered mental state, and acute kidney injury which may lead to death.
“ To date, the stated manufacturer has not provided guarantees to WHO on the safety and quality of these products.
“All batches of these products listed above should be considered unsafe. The substandard products in this alert are unsafe and their use, especially in children, may result in serious injury or death. The products are not registered by NAFDAC, therefore should not be in circulation.
“To date, these four products have been identified in The Gambia, but may have been distributed, through informal markets, to other countries or regions”, NAFDAC stated.
The agency thus implored importers, distributors, retailers and consumers to exercise caution and vigilance within the supply chain to avoid the importation, distribution, sale and use of the substandard cough syrups. All medical products must be obtained from authorised/licensed suppliers.
The products’ authenticity and physical condition should be carefully checked. Members of the public in possession of the above listed products are advised to discontinue sale or use and submit stock to the nearest NAFDAC office. If you have these substandard products, please DO NOT use them. If you, or someone you know, have used these products or suffered any adverse reaction/event after use, you are advised to seek immediate medical advice from a qualified healthcare professional.
Healthcare professionals and consumers are encouraged to report any suspicion of adverse drug reaction and substandard and falsified medicines to NAFDAC.